Kentucky, 2013

Damaging Wind in Kentucky, August 8, 2013

August 8, 2013 · NWS PAH · 1 event in 1 county or zone

Clusters of thunderstorms occurred south of a cold front as it moved south across the Lower Ohio Valley. Moderately strong southwest winds aloft aided storm organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms occurred south of a cold front as it moved south across the Lower Ohio Valley. Moderately strong southwest winds aloft aided storm organization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 8, 11:39 AM CST, 46 minutes earlier.

Area forecast discussion, Aug 8, 11:39 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1239 PM CDT Thu Aug 8 2013

.UPDATE...
ISSUED AT 1239 PM CDT THU AUG 8 2013

The aviation section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Saturday)
ISSUED AT 238 AM CDT THU AUG 8 2013

Briefly, there has been some patchy fog and at times locally
dense. Have a Special Weather Statement out for that and
it should only last through daybreak.

Forecast confidence for the short term is low. Timing and
placement of convection in this flat active quasi w/e oriented
mid level steering flow pattern will continue to be a challenge.
The NAM, out of any of the models has seemed to be somewhat clued
in. Using its h8 moist transport progs, low trop waa fields and
forecast instability, it did a decent job with yesterday morning's
convection, and the lull that followed in its wake, which
continues currently. Am inclined, though not with a high degree
of confidence, to continue leaning the forecast toward the NAM.
Having mid chance to likely PoPs period after period usually
goes against reality in this type of setup for a given point.

We have inherited a Special Weather Statement discussing the
heavy rain potential. Given the degree of available moisture it
goes without saying any convection will be capable of heavy rain.
The issues are this. 1) where. 2) antecedent conditions and ongoing
FFG values and 3) when. FFG values over the NE 1/2 of the area are
still not real concerning. The area of concern is the SW 1/2, and
in particular SEMO. Having said that, confidence is still not high
enough to issue a watch. If the NAM is on to something with its
low trop waa/transport depictions, best chance PoPs may be later
Friday into Friday night. If so, then there is still time to fine
tune the details and make a call. Today through tonight, the NAM
is definitely the drier of the models. It shows convection may
affect parts of SEMO esp near the AR border, with only lower
chance PoPs NE of there, if that. The GFS and ECMWF are more
robust with QPF tonight. Again, not sure what to make of that
given the NAM has been a bit better.

Forecast temperatures will be a blend of existing numbers, MOS and
model output.

.LONG TERM...(Saturday night through Wednesday)
ISSUED AT 238 AM CDT THU AUG 8 2013

As with the shorter range numerical model guidance, the medium range
model guidance is not too consistent with timing, intensity, and
placement of weather systems across the WFO PAH forecast area in
this package.

However, there is some general patterns that emerge in the
operational GFS, Canadian (GEM), and SREF guidance that support a
more amplified mid-level circulations (near 700 mb) than above (500
mb) and below (surface).

At the beginning of the forecast period (Saturday night), both the
GEM and the GFS are consistent in finally shifting the mean surface
frontal boundary further south...with some remnants still existing
over southern sections of west Kentucky. During this time period,
attempted to transition the PoPs and weather further south into west
Kentucky into Sunday.

As the westerlies dip further south across the WFO PAH forecast area
Sunday night into Tuesday, the overall height and temperature gradients
become noticeably relaxed as slight ridging briefly builds in from
the lower Mississippi Valley. There is a small chance for showers
and thunderstorms during this time period. Without any clear
sub-synoptic impulses to impact the area, a broadbrush approach was
considered with the coverage of PoP/Weather.

The ridging at the middle and upper levels of the atmosphere will
retrograde from the lower Mississippi Valley into the Southern
Plains on Tuesday, allowing a more northwest to southeast transition
of the westerlies over the WFO PAH forecast area.  The ageostrophic
response places the area in a drier northeasterly flow at low
levels. This gradually lowers the mean dewpoints over the area.

Rain chances are reduced considerably with the drier air intrusion
from the northeast from Tuesday into early next Thursday. A second
surge of cooler Canadian air moves southeast Wednesday and Thursday,
leading to another round of showers and thunderstorms before the
cold front pushes into the WFO PAH forecast area on Wednesday.

Beyond early next Thursday, it is difficult to determine if the
frontal boundary will remain south of the WFO PAH forecast area.
Therefore, introduced a chance for showers and thunderstorms across
the southern two-thirds of the area into next Thursday and Thursday
night.

&&

.AVIATION...
ISSUED AT 1239 PM CDT THU AUG 8 2013

Decaying MCS moving across southern Illinois and the Purchase area
will continue eastward through the area through the afternoon. It
appears that the northern end of the precipitation is decaying
fairly rapidly, so am not confident that it will hold together to
KEVV and KOWB. It appears that the focus for convection this
afternoon will be over west Kentucky, and may eventually clip
KOWB later. Figure that the precipitation will mostly be out of
KPAH and KCGI at the beginning of the period, but will leave a
VCSH until the mid-level disturbance, currently very obvious on
satellite and radar imagery over southeast Missouri, passes east.
Added in a VCSH at KEVV and KOWB later as a hedge toward a
dissipating trend. Will have to watch KOWB closely for TS later
this afternoon.

The main signal in the latest guidance is for a band of apparently
elevated convection to develop in an east/west band across much of
the area late tonight. Added a PROB30 for TS at all sites generally in
the 09Z to 15Z timeframe. Also have a signal for IFR or low MVFR
ceilings late tonight/early Friday.

A weak frontal boundary may move into the area at some point
during the TAF period, but winds will be light outside of thunderstorms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Aug 8, 2:21 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
321 AM CDT THU AUG 8 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
321 AM CDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE IN THE FORECAST THROUGH TONIGHT. LOCALLY HEAVY
RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS. GUSTY WINDS WITH SOME
THUNDERSTORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. LOCALLY
HEAVY RAIN...LIGHTNING AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS
WITH STRONGER THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IN WITH RAINFALL AMOUNTS OR WITH
REPORTS OF FLOODING.

In the hours before

Local storm report, Aug 8, 8:26 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
926 AM CDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     DOWNBURST        3 SW LONE OAK           37.01N 88.70W
08/07/2013                   MCCRACKEN          KY   NWS EMPLOYEE

            DOZENS OF TREES AND LIMBS DOWN. CARPORT BLOWN 400 FEET
            AND DESTROYED.

&&

KELLYH

The radar

The Paducah radar (KPAH), 69 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calloway

When
August 8, 12:25 PM CST
Where
Calloway County, 0.68 mi NNW of Faxon
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.689, -88.156

Trees and limbs were blown down. A tree landed on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468092.